MAUDE Adverse Event Report: ABBOTT DIAGNOSTICS DIVISION CELL-DYN 3700 SL ANALYZER; AUTOMATED HEMATOLOGY ANALYZER

ABBOTT DIAGNOSTICS DIVISION CELL-DYN 3700 SL ANALYZER; AUTOMATED HEMATOLOGY ANALYZER
Catalog Number 02H31-01
Medical Device Problem Code Fire (1245)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 12/28/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A preliminary evaluation of the issue was performed.A review of the cell-dyn 3700 sl, serial (b)(4) service history did not identify any other complaints associated with smoke or fire.A review of the cell-dyn 3700 tracking and trending data did not identify any adverse trends related to the issue identified in this complaint.A ten year complaint search for cell-dyn 3700 analyzers with smoke or fire mentioned identified five other complaints.However, these five complaints were due to the power supply having an incorrect fuse amps and were isolated to the power supply which emitted visible smoke.The analyzer is being returned for evaluation.A follow-up report will be submitted when the evaluation is complete.An evaluation is in process pending the analyzer return.
 
Event or Problem Description
The customer reported a fire occurred inside the cell-dyn 3700 sl analyzer.Smoke was observed coming from the analyzer when the mode was changed from closed to open.The customer disconnected the power cable of the analyzer from the wall outlet and left the laboratory until the smoke dissipated.The customer further indicated the fire damaged multiple components and was contained within the analyzer with no damage outside the analyzer.There were no injuries and no impact to patient management reported.
 
Additional Manufacturer Narrative
The cell-dyn 3700 sl system is (b)(4) certified and complies with safety standards.The fire was contained within the analyzer, and the customer confirmed that no external damage to the user facility occurred.Review of product historical data for the cell-dyn 3700 sl analyzer did not identify any trends.A complaint search for cell-dyn 3700 analyzers with smoke or fire mentioned identified other complaints.However, further review of the tickets found they were unrelated to the complaint issue.A review of the cell-dyn 3700 sl, serial (b)(4) service history identified no contributing factors on or around the date the event was found.The detailed review found the analyzer was installed at multiple customer sites, and preventative maintenance was performed by abbott field service on a regular yearly basis.The last installation and preventative maintenance occurred in february 2017 and the customer confirmed daily maintenance was performed as required.The analysis of the returned analyzer, serial number (b)(4), showed severe burn damage to multiple electronic boards, cables, and tubing.The fluid components located in the area between the flow panel and sdm/cdm mounting panels were inspected and severe charred and burnt parts were noted.Due to the severity of the damage to all the internal components, the exact origin and cause of the fire could not be determined.However, possible causes for the incident are: short circuit to the active component on any electronic board (e.G., sdm, fcm, cdm, vpm), excessive power dissipation which could overheat the power cable due to overload, and fluid leak to the sdm board could cause a short circuit on the power component.Based on the available information and this investigation, no systemic issue or deficiency of the cell-dyn 3700 sl analyzer was identified.

Brand Name
CELL-DYN 3700 SL ANALYZER
Common Device Name
AUTOMATED HEMATOLOGY ANALYZER
Manufacturer (Section D)
ABBOTT DIAGNOSTICS DIVISION
4551 great america parkway
santa clara CA 95054
MDR Report Key7219332
Report Number2919069-2018-00010
Device Sequence Number13492335
Product Code GKZ
UDI-Device Identifier00380740002725
UDI-Public00380740002725
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K980614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 04/27/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number02H31-01
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 01/04/2018
Supplement Date Received by Manufacturer04/03/2018
Initial Report FDA Received Date01/25/2018
Supplement Report FDA Received Date04/27/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1